Sorry, you need to enable JavaScript to visit this website.

Warning message

Mean Menu style requires jQuery library version 1.7 or higher, but you have opted to provide your own library. Please ensure you have the proper version of jQuery included. (note: this is not an error)

FAQS

Frequently Asked Questions

Find answers to commonly asked questions about Advil®

Adult Pain Management

What is Advil® used for?

Advil® provides temporary relief of pain and discomfort from headache, migraine headache, tension headache, period pain, dental pain, arthritis pain, rheumatic pain, sore throat, sinus pain, and pain associated with the common cold and flu. Advil® also reduces fever.

How does Advil® work to relieve pain?

Body chemicals called prostaglandins produces pain and fever. Advil® acts by blocking the body's production of prostaglandins, therefore reducing pain and fever.

What is the difference between Advil® Tablets, Advil® Liquid Capsules, and Advil® Rapid Release?

Each Advil® dosage form is effective for the indications on the label.

Advil® Tablets are the original round Advil® tablet which has been providing pain relief for consumers across the world.

Advil® Liquid Capsules contain solubilised ibuprofen, allowing it to be quickly absorbed into the body to provide fast pain relief.

Advil® Rapid Release Tablet is created with Advil®’s patented Ion Core Technology which makes the ibuprofen sodium core 250x more soluble in water than standard ibuprofen.

Advil® Rapid Release is absorbed up to 2x faster than standard Advil® Tablets.

How does Advil® Liquid Capsules compare to Nurofen?

Advil® Liquid Capsules and Nurofen both contain ibuprofen as the active ingredient. In head-to-head clinical studies, Advil® Liquid Capsules have been found to be absorbed 2X FASTER compared to standard Nurofen tablets.[1]

Advil® Liquid Capsules’ absorption speed also can’t be beaten by Nurofen Zavance.[2]

How are Advil® Liquid Capsules different from other pain relievers?

Advil® Liquid Capsules are manufactured using patented technology and contain a solubilised form of ibuprofen inside a soft capsule shell. As the ibuprofen is in a liquid form, it is absorbed fast by the body.

What is the active ingredient in Advil®?

The active ingredient in Advil® is ibuprofen, an NSAID (non-steroidal anti-inflammatory drug) that is a pain reliever and fever reducer.

What is ibuprofen?

Ibuprofen is the active ingredient in a range of over-the-counter (OTC) medicines. Ibuprofen is classed as non-steroidal anti-inflammatory drug (NSAID). NSAIDs like ibuprofen are commonly used to manage mild to moderate pain, inflammation and fever in both adults and children.

Is Advil® a non-steroidal anti-inflammatory drug (NSAID)?

Yes, Advil®'s active ingredient is ibuprofen, which is a non-steroidal anti-inflammatory drug (NSAID). Other than ibuprofen, other NSAIDs include diclofenac, naproxen, mefenamic acid, and aspirin. For more information, please read our article about ibuprofen and NSAIDS.

How much ibuprofen is in Advil®?

Each Advil® Tablet and Advil® Liquid Capsule contains ibuprofen 200 mg. Each Advil® Rapid Release Tablet contains ibuprofen sodium 256 mg (equivalent to ibuprofen 200 mg). Each Advil® Children’s Chewable Tablet contains ibuprofen 100 mg. Advil® Children’s Suspension contains ibuprofen 100 mg for each 5 mL. Advil® Infant Suspension contains ibuprofen 40 mg for each 1 mL.

What does “solubilised ibuprofen” mean?

"Solubilised ibuprofen" is ibuprofen that has been completely dissolved in a liquid contained in a soft capsule shell. In the case of Advil® Liquid Capsules, the solubilised ibuprofen is in a liquid centre inside a soft capsule shell.

What is the difference between ibuprofen and other pain relief ingredients including paracetamol?

Two of the most commonly used over-the-counter medicines to treat pain and fever are ibuprofen and paracetamol. Both share the same properties of pain management but differ in the way that they work, how long they are in the body for and the side effects that may occur. However, ibuprofen has the extra benefit of being able to help reduce inflammation. For more information, please read our article about ibuprofen and NSAIDS.

How does Advil® Rapid Release compare to Advil® Tablets and Advil® Liquid Capsules?

Advil® Rapid Release Tablet is designed to help provide rapid relief on the go. Unlike Advil® Tablet and Advil® Liquid Capsules, Advil® Rapid Release comes in a unique and handy to carry bottle. While Advil® Tablet has standard ibuprofen, and Advil® Liquid Capsules has solubilised ibuprofen, Advil® Rapid Release Tablet has an ibuprofen sodium core enclosed in an ultra-thin film coating that starts to dissolve immediately. Compared to Advil® Tablet, Advil® Rapid Release Tablet is absorbed 2x faster. Advil® pain relief doesn't get any faster than Advil®Rapid Release.

How does Advil® Rapid Release work?

Advil® Rapid Release starts going to work in minutes on pain. Each Advil® Rapid Release tablet has an ibuprofen sodium core created through the patented Advil® Ion Core Technology. Advil® Rapid Release Tablets are enclosed in an ultra-thin film coating that starts to dissolve immediately. Compared to Advil® Tablet, Advil® Rapid Release Tablet is absorbed 2x faster. Advil® pain relief doesn't get any faster than Advil® Rapid Release.

What is Advil® Rapid Release's ibuprofen sodium core?

Each Advil® Rapid Release Tablet has an ibuprofen sodium core which is 250x more soluble in water than standard ibuprofen.

Do Advil® Rapid Release bottles material and design comply with safety requirements?

All Advil® Rapid Release bottles and closure material comply with the FDA additive regulations which make the material suitable to use in food and medicinal products. All bottles have child resistant caps and are made of HDPE plastic. HDPE is comparable to glass when it comes to protection from humidity. Each bottle also has an aluminium foil seal for security and tamper evident protection.

What is the recommended dose of Advil® for Adults?

Advil® can be taken by adults and children aged 12 years and over. Whether you are taking Advil® Tablets, Advil® Liquid Capsules, or Advil® Rapid Release, it is recommended to take 1 to 2 tablets or capsules, swallowed whole with water. If necessary, repeat dose every 4-6 hours. Do not exceed 6 tablets or liquid capsules in 24 hours.

What is the maximum dosage of Advil® per day?

For adults or children aged 12 years and above taking Advil® Tablets, Advil® Liquid Capsules, or Advil® Rapid Release, do not exceed 6 tablets or capsules in 24 hours.

Does Advil® contain aspirin?

No.

Do I have to take Advil® with food?

It is not necessary to take Advil® with food. However, it may help to take it with food or milk if an upset stomach occurs. Consult your doctor before taking any analgesic if you have a sensitive stomach or a history of stomach problems such as heartburn, upset stomach or stomach pain.

How long does the pain relieving effect of Advil® last?

Advil® can provide up to 4– 6 hours of effective pain relief.

Can I use my pack of Advil® beyond the expiration date?

No, the product should not be used past its expiration date as the effectiveness of the ingredients is only assured until the date printed on the package.

Can Advil® be taken with herbal supplements?

Herbal supplements may contain complex formulations of ingredients that can interact with medications. Therefore, it is recommended that you consult with your doctor or pharmacist if you are taking herbal supplements before taking Advil®.

Can Advil® be taken with other OTC medications, e.g. other analgesics, antihistamines, cold remedies, etc.?

Pfizer recommends that you contact your doctor if you are using other specific medications before taking Advil®. Advil® should not be taken with any other product containing paracetamol, ibuprofen, naproxen, mefenamic acid, aspirin or any other anti-inflammatory medicine.

Can Advil® be taken with nutritional supplements?

While Advil® can be taken with nutritional supplements, it is recommended that you discuss it with your doctor or pharmacist before taking Advil®.

Will this Advil® interact with my prescription medication?

As with any medication, before taking Advil®, you should discuss using Advil® or any pain reliever with your doctor or pharmacist if you have any condition that requires taking a prescription medication.

Will the pain-relieving effect of Advil® diminish with long-term use?

No. Build-up of tolerance has not been observed. However, bear in mind that over-the-counter pain relievers (Advil® or otherwise) should not be used for longer than a few days unless directed by a doctor.

Can I take Advil® if I am pregnant or breastfeeding?

Please do not take this product if you are pregnant or planning to become pregnant. Consult your healthcare professional for advice before taking this medicine if you are breastfeeding.

Does Advil® interact with other medications?

Please consult your health care professional if you are taking any other medications. Advil® should not be taken with any other product containing ibuprofen, naproxen, or aspirin. If you’re not sure if it will interfere with your other medications, talk to your doctor or pharmacist first.

Does Advil® make you sleepy?

Drowsiness is not an expected effect when doses of product are taken as directed on the label.

Is ibuprofen addictive? Will it cause withdrawal symptoms?

No. Ibuprofen is not habit forming, nor does it demonstrate addictive properties. Withdrawal symptoms have not been observed. Advil® is not a narcotic.

Will Advil® help with my minor arthritis?

Advil® (at the recommended OTC dose) is indicated for the temporary relief of pain associated with minor arthritis. For more information on the appropriate treatment, consult your doctor

Where can I buy Advil®?

Advil® can be purchased from your pharmacy and grocery retail outlets. Some products within the Advil® Children’s range can only be purchased from pharmacy outlets. For more information, please visit our "Where to Buy" page.

What are the side effects of taking Advil®?

Over 30 years of studies and use have shown that Advil®, when used as directed, is effective at relieving pain. As with all medicines however, some side effects may occur. Before using Advil®, we recommend you read our on-pack warnings, or consult your doctor.

Can I take alcohol with Advil®?

We do not recommend that you take alcohol with Advil®.

Children’s Pain Management

How long does Advil® Children’s Pain & Fever reduce fever?

Advil® Children’s Pain & Fever helps reduce fever for up to 8 hours.

How long does the effect of Advil® Children’s Pain & Fever last?

It can provide fast, effective relief for your child’s pain and fever up to 8 hours.

Can I use Advil® Children’s Pain & Fever for all my children?

Advil® Infants Pain & Fever is formulated for infants aged 3 months to 2 years. Advil® Children’s Pain & Fever is formulated for children aged 2 to 12 years. Children aged 12 years and above can be given an adult formulation. Talk to your pharmacist if you have any questions regarding dosage for children in this age group. Do not use Advil® for infants younger than 3 months.

What is the difference between Advil® Children’s and regular strength Advil®?

Infant’s Advil® is formulated for infants aged 3 months – 2 years, while Advil® Children’s is specially formulated for children ages 2 - 12, with specific dosing instructions based on a child’s weight and age.

Regular Advil® tablets, liquid capsules and Rapid Release are indicated for use by adults and children 12 years of age and older.

What is the recommended dose of Advil® for Children and Infants?

Please refer to our Advil® Children's Pain and Fever Relief product pages for appropriate dosing information for each product.

Are there interactions with any prescription or OTC medications for my child?

Yes, there is a potential for interaction with other medications. Speak with your child's healthcare provider before using Advil® Children’s with other medications.

Can the product be taken with other medications (i.e. cold remedies, etc.) or with nutritional supplements?

Speak with your child’s healthcare provider about using Advil® Children’s with other medications. Do not use this product with any other product that contains ibuprofen or any other fever reducer/pain reliever or any other anti-inflammatory medicine unless directed by a healthcare provider. If children are taking nutritional supplements it is recommended that you discuss with your child's doctor or healthcare provider before taking Advil® Children’s.

What should I do if my child develops an upset stomach after taking the product?

You should stop taking the medicine and consult your healthcare provider or doctor with any questions if the child develops an upset stomach or vomits.

What should I do if my child has taken an overdose of the Advil® Children’s ?

Contact a poison information centre or local emergency room immediately.

Can I give my child another dose of Advil® Children’s if the fever increases before the recommended six hours have passed?

No, we do not recommend administering another dose before 6 hours have passed. Talk to your healthcare provider about using an additional dose before 6 hours have passed. In any case, if you note that the fever gets worse or lasts more than a few days, stop the use of the product and consult your healthcare provider or doctor.

Can I tell whether or not my child has a fever by feeling his/her forehead?

Feeling the forehead to determine if a child has a fever can be misleading. You should consult your doctor for specific recommendations for measuring your child's temperature.

Do other symptoms accompany a fever?

A fever may be associated with flushing, sweating, shivering, muscle aches, and/or headache. Lack of appetite and a feeling of lethargy can also accompany a fever. An important thing to think about in children is dehydration (loss of fluid), which can become serious if not carefully monitored. If you have any concerns or questions, you should consult your doctor.

References:

  1. 1Abstract of data on file (2 x 200mg Advil Liquid Capsules vs. 2 x 200mg regular Nurofen tablets
  2. 2Abstract of data on file (2 x 200mg Advil Liquid Capsules vs. 2 x 200mg regular Nurofen tablets
  3. 3Schachtel BP. Nonprescription Ibuprofen and Acetaminophen in the Treatment of Tension-Type Headache. J Clin Pharmacol 1996; 36:1120-1125
  4. 4Summary of data on file (2 x 200mg Advil Liquid Capsules clinically proven up to 14 minutes faster than 2 x 500mg paracetamol tablets)